Have a headache? Pop two aspirin. It is second nature to reach for pain relievers, but could there be consequences from popping these pills too frequently? The link between nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen, and hearing loss tends to be greater in women, especially for those who take ibuprofen six or more times a week, according to a new study by researchers at Brigham and Women's Hospital in Boston.
“Many of the harmful effects of NSAIDs are related to their primary mechanism of action through the inhibition of prostaglandins,” said Sharon G. Curhan, MD, the lead author of the study and a physician and clinical researcher at Harvard Medical School in Boston and in the department of medicine at Brigham and Women's. “A proposed mechanism is that NSAIDs can reduce blood flow to the cochlea, which could result in cellular damage and cell death and thus impair cochlear function.”
Some 62,261 women aged 31 to 48 who used aspirin, ibuprofen, and acetaminophen were followed for 14 years, and 10,012 reported hearing loss. Compared with women who used ibuprofen less than once a week, those who used it two to three days a week had a 13 percent increased risk for hearing loss. Women who used the medication four to five days per week had a 21 percent increased risk. Those who took ibuprofen six or more days a week had a 24 percent increased risk.
Similar results were found with acetaminophen use. Compared with women who used acetaminophen less than once a week, women who used it two to three days a week had an 11 percent increased risk for hearing loss, while women taking the medicine four to five days a week had a 21 percent increased risk. Regular use of aspirin, though, despite its link to hearing loss in men documented in previous studies, was not associated with an increased risk of hearing loss in women. (Am J Med 2010;123:231.) “Ototoxicity due to high doses of aspirin has been well documented, although the mechanisms are not fully understood,” Dr. Curhan said. “It is unclear why we observed a positive association between aspirin use and hearing loss in men but did not observe an association in women.”
The link between regular analgesic use and hearing loss was most common among women younger than 50, and although advancing age is a strong risk factor for hearing loss, “this may be because the relative contribution of regular analgesic use to hearing loss may be greater in younger individuals before the cumulative effects of age and other factors have accrued,” Dr. Curhan said.
It is not yet time to put warnings on these medications despite the observed link, said Glenn Isaacson, MD, a professor of otolaryngology-head and neck surgery and the director of pediatric otolaryngology at the Temple University School of Medicine in Philadelphia. “This connection needs to be investigated,” he said. “It is currently very weak. There was no testing for hearing loss in the study, and the population was not representative of those in the United States.”
Dr. Isaacson did call the study “interesting” and “unique,” and said it “merits thought” and should be studied further.
“We are currently leading a large study funded by the National Institutes of Health in over 150,000 women called CHEARS: The Conservation of Hearing Study,” Dr. Curhan said. “As part of this study, we will perform formal hearing tests in 3,300 women at 16 testing sites across the United States, now and in three years from now, to identify factors that may influence early changes in hearing and to prevent further loss. Examples of specific factors that we will examine include use of analgesics, alcohol intake, hormonal factors, and dietary intake.”